Evidence that a number of "nonbarbiturate sedatives" and "minor tranquilizers" can produce a state of physical dependence similar to that produced by barbiturates has recently been reviewed by Essig,1 but little is known about the frequency with which such states are actually encountered in medical practice. This report represents an inquiry into the problem as it has presented itself on the psychiatric ward of the University of Kentucky Medical Center Hospital. Though no general conclusions about the prevalence or incidence of physical dependence of this type can be drawn from this small-scale study conducted on one ward of a single hospital, it is hoped that our findings will stimulate further research on the magnitude of the problem and augment the awareness of physicians as to its existence and the need for its prevention.
Materials and Methods
This survey is based on experiences with the 132 consecutive patients who were
Bakewell WE, Wikler A. Incidence in a University Hospital Psychiatric Ward. JAMA. 1966;196(8):710-713. doi:10.1001/jama.1966.03100210080021